Anticoagulants (warfarin) and vitamin K
Many people are taking anti-coagulants to reduce the risk of clots forming in the arteries, veins or in the heart. Doctors monitor a blood clotting test called the INR. In patients taking anti-coagulants it is important that the INR is within the ideal range (usually 2-4). Lower figures may cause clotting; higher levels increase the risk of bleeding. Usually regular blood tests are done to check the level, and the doctor will increase or reduce the warfarin dose to keep the INR in the desirable range.
Vitamin K can neutralize the effect of warfarin, and so if a person eats a lot of food containing vitamin K, or takes a supplement containing vitamin K, the action of the warfarin will be reduced.
Some foods which contain a lot of vitamin K include: avocado, broccoli, Brussels sprouts, raw cabbage, chick peas, green beans, green tea, liver, lettuce and raw spinach. If you overindulge in these it can lower the INR. It is best to try and eat a similar amount of these foods most days, so that they have a consistent effect on the INR.
Most good vitamin supplements contain vitamin K which could also lower the INR. This is where the quality of the supplement is very important. If the supplement is made to pharmaceutical standards when each tablet contains exactly the same amount of vitamin K, and if you take the supplement regularly then it will make a consistent change to the INR, so that the doctor can then increase the dose of warfarin to maintain a stable INR level. The supplement must not be stopped or there may be an increased risk of bleeding.
If, however, the supplement is made to food standards, as most supplements are, the variable amount of vitamin K in each tablet will have a chaotic effect upon the INR. So supplements containing vitamin K and made to food standards should not be used by people taking anti-coagulants.
Some good supplement companies can also manufacture products that do not contain vitamin K and so are much safer to use.
People on warfarin can take vitamin supplements, but it is safer to use those which contain no vitamin K.
Some other supplements (e.g. co-enzyme Q10) can have a small effect upon the INR, thus it is much safer for people taking warfarin to always to use pharmaceutical grade supplements.